Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Lower semicontinuity of integrals of the calculus of variations in Cheeger–Sobolev spaces

  • 20 Accesses

Abstract

A necessary condition called \(H_\mu ^{1,p}\)-quasiconvexity on p-coercive integrands is introduced for the lower semicontinuity with respect to the strong convergence of \(L^p_\mu (X;\mathbb {R}^m)\) of integral functionals defined on Cheeger–Sobolev spaces. Under polynomial growth conditions it turns out that this condition is necessary and sufficient.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    Acerbi, E., Fusco, N.: Semicontinuity problems in the calculus of variations. Arch. Ration. Mech. Anal. 86(2), 125–145 (1984)

  2. 2.

    Anza Hafsa, O., Mandallena, J.-P.: On the relaxation of variational integrals in metric Sobolev spaces. Adv. Calc. Var. 8(1), 69–91 (2015)

  3. 3.

    Anza Hafsa, O., Mandallena, J.-P.: \(\Gamma \)-convergence of nonconvex integrals in Cheeger–Sobolev spaces and homogenization. Adv. Calc. Var. 10(4), 381–405 (2017)

  4. 4.

    Anza Hafsa, O., Mandallena, J.-P.: Relaxation of nonconvex unbounded integrals with general growth conditions in Cheeger–Sobolev spaces. Bull. Sci. Math. 142, 49–93 (2018)

  5. 5.

    Björn, A., Björn, J.: Nonlinear Potential Theory on Metric Spaces, Volume 17 of EMS Tracts in Mathematics. European Mathematical Society (EMS), Zürich (2011)

  6. 6.

    Björn, J.: \(L^q\)-differentials for weighted Sobolev spaces. Mich. Math. J. 47(1), 151–161 (2000)

  7. 7.

    Ball, J.M., Murat, F.: \(W^{1, p}\)-quasiconvexity and variational problems for multiple integrals. J. Funct. Anal. 58(3), 225–253 (1984)

  8. 8.

    Buckley, S.M.: Is the maximal function of a Lipschitz function continuous? Ann. Acad. Sci. Fenn. Math. 24(2), 519–528 (1999)

  9. 9.

    Ball, J.M., Zhang, K.-W.: Lower semicontinuity of multiple integrals and the biting lemma. Proc. R. Soc. Edinb. Sect. A 114(3–4), 367–379 (1990)

  10. 10.

    Cheeger, J.: Differentiability of Lipschitz functions on metric measure spaces. Geom. Funct. Anal. 9(3), 428–517 (1999)

  11. 11.

    Colding, T.H., Minicozzi II, W.P.: Liouville theorems for harmonic sections and applications. Commun. Pure Appl. Math. 51(2), 113–138 (1998)

  12. 12.

    Castaing, C., Valadier, M.: Convex Analysis and Measurable Multifunctions. Lecture Notes in Mathematics, vol. 580. Springer, Berlin (1977)

  13. 13.

    Dacorogna, B.: Direct Methods in the Calculus of Variations, Volume 78 of Applied Mathematical Sciences, 2nd edn. Springer, New York (2008)

  14. 14.

    Franchi, B., Hajłasz, P., Koskela, P.: Definitions of Sobolev classes on metric spaces. Ann. Inst. Fourier (Grenoble) 49(6), 1903–1924 (1999)

  15. 15.

    Fragalà, I.: Lower semicontinuity of multiple \(\mu \)-quasiconvex integrals. ESAIM Control Optim. Calc. Var. 9, 105–124 (2003)

  16. 16.

    Gong, J., Hajłasz, P.: Differentiability of \(p\)-harmonic functions on metric measure spaces. Potential Anal. 38(1), 79–93 (2013)

  17. 17.

    Gol’dshtein, V., Troyanov, M.: Axiomatic theory of Sobolev spaces. Expo. Math. 19(4), 289–336 (2001)

  18. 18.

    Hajłasz, P.: Sobolev spaces on metric-measure spaces. In: Auscher, P., Coulhon, T., Grigoryan, A. (eds.) Heat Kernels and Analysis on Manifolds, Graphs, and Metric Spaces (Paris, 2002), Contemporary Mathematics, vol. 338, pp. 173–218. American Mathematical Society, Providence (2003)

  19. 19.

    Heinonen, J.: Nonsmooth calculus. Bull. Am. Math. Soc. (N.S.) 44(2), 163–232 (2007)

  20. 20.

    Heinonen, J., Koskela, P.: Quasiconformal maps in metric spaces with controlled geometry. Acta Math. 181(1), 1–61 (1998)

  21. 21.

    Heinonen, J., Koskela, P., Shanmugalingam, N., Tyson, J.T.: Sobolev Spaces on Metric Measure Spaces, Volume 27 of New Mathematical Monographs. Cambridge University Press, Cambridge (2015). An approach based on upper gradients

  22. 22.

    Keith, S.: A differentiable structure for metric measure spaces. Adv. Math. 183(2), 271–315 (2004)

  23. 23.

    Kristensen, J.: A necessary and sufficient condition for lower semicontinuity. Nonlinear Anal. 120, 43–56 (2015)

  24. 24.

    Mandallena, J.-P.: Quasiconvexification of geometric integrals. Ann. Mat. Pura Appl. (4) 184(4), 473–493 (2005)

  25. 25.

    Mandallena, J.-P.: Lower semicontinuity via \(W^{1, q}\)-quasiconvexity. Bull. Sci. Math. 137(5), 602–616 (2013)

  26. 26.

    Marcellini, P.: Approximation of quasiconvex functions, and lower semicontinuity of multiple integrals. Manuscr. Math. 51(1–3), 1–28 (1985)

  27. 27.

    Morrey Jr., C.B.: Quasi-convexity and the lower semicontinuity of multiple integrals. Pac. J. Math. 2, 25–53 (1952)

  28. 28.

    Rockafellar, R.T.: Measurable dependence of convex sets and functions on parameters. J. Math. Anal. Appl. 28(1), 4–25 (1969)

  29. 29.

    Shanmugalingam, N.: Newtonian spaces: an extension of Sobolev spaces to metric measure spaces. Rev. Mat. Iberoam. 16(2), 243–279 (2000)

  30. 30.

    Sychev, M.A.: Solution of a problem of Ball and Murat. Dokl. Akad. Nauk 465(4), 411–414 (2015)

Download references

Author information

Correspondence to Omar Anza Hafsa.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by J. Ball.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Anza Hafsa, O., Mandallena, J. Lower semicontinuity of integrals of the calculus of variations in Cheeger–Sobolev spaces. Calc. Var. 59, 53 (2020). https://doi.org/10.1007/s00526-020-1702-1

Download citation

Mathematics Subject Classification

  • 49J45